Marijuana ("pot") intoxication is the euphoria, relaxation, and sometimes undesirable side effects that can occur when people use marijuana.
Marijuana is the most commonly used illegal drug in the United States. The drug is usually smoked, but is sometimes eaten.
Marijuana intoxication Symptoms
The intoxicating effects of marijuana include relaxation, sleepiness, and mild euphoria (getting high).
Smoking marijuana leads to fast and predictable signs and symptoms. Eating marijuana can cause slower, and sometimes less predictable effects.
Marijuana can cause undesirable side effects, which increase with higher doses. These side effects include:
- Decreased short-term memory
- Dry mouth
- Impaired perception and motor skills
- Red eyes
More serious side effects include panic, paranoia, or acute psychosis, which may be more common with new users or in those who already have a psychiatric disease.
The amount and effect of these side effects varies from person to person, as well as with the amount of marijuana used.
Marijuana is often cut with hallucinogens and other, more dangerous drugs that have more serious side effects than marijuana. These side effects may include:
- Sudden high blood pressure with headache
- Chest pain and heart rhythm disturbances
- Extreme hyperactivity and physical violence
- Heart attack
- Sudden collapse (cardiac arrest)
Treatment of Marijuana intoxication
Treatment and care involves:
- Preventing injury
- Reassuring those who have panic reactions due to the drug
Sedatives called benzodiazepines, such as diazepam (Valium) or lorazepam (Ativan) may be given. Children who have more serious symptoms or those with serious side effects may need to stay in the hospital for treatment. Treatment may include heart and brain monitoring.
Uncomplicated marijuana intoxication rarely needs medical advice or treatment. Occasionally, serious symptoms occur. However, these symptoms are rare and usually associated with other drugs or compounds mixed in with marijuana.
When to Contact a Health Professional
If someone who has been using marijuana develops any of the symptoms of intoxication, has trouble breathing, or cannot be awakened, call 911 or your local emergency number. If the person has stopped breathing or has no pulse, begin CPR and continue it until help arrives.
Binh LT, Clark RF, Williams SR. Hallucinogens. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 7th ed. Philadelphia, Pa: Mosby Elsevier;2009:chap 154.
|Review Date: 1/30/2013
Reviewed By: Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by A.D.A.M. Health Solutions, Ebix, Inc., Editorial Team: David Zieve, MD, MHA, Bethanne Black, Stephanie Slon, and Nissi Wang.
Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.
© Copyright 1997- 2018 A.D.A.M., Inc.